×

zbMATH — the first resource for mathematics

Boundary layer phenomena for differential-delay equations with state- dependent time lags. I. (English) Zbl 0763.34056
The paper deals with the differential-delay equation (1) \(\varepsilon x'(t)=-x(t)+f(x(t-r(x(t)))\), \(r(x)>0\). Existence, regularity and monotonicity properties of solutions are investigated. The so-called slowly oscillating periodic solutions are the goal of the paper. A variety of new mathematical phenomena, which are not present in the case \(r(x)\equiv\text{const}\geq 0\), arise for (1). The limiting behaviour of (1) when \(\varepsilon\to+0\), “sawtooth” periodic solutions, qualitative properties of such solutions are considered. The equation describes some mathematical models of electrodynamics and blood cell production.

MSC:
34K99 Functional-differential equations (including equations with delayed, advanced or state-dependent argument)
34K10 Boundary value problems for functional-differential equations
34C15 Nonlinear oscillations and coupled oscillators for ordinary differential equations
34C25 Periodic solutions to ordinary differential equations
92C50 Medical applications (general)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] J. Belair & M. C. Mackey, Consumer memory and price fluctuations on commodity markets: an integrodifferential model, J. Dynamics and Diff. Eqs. 1 (1989), 299–325. · Zbl 0682.34050 · doi:10.1007/BF01053930
[2] Robert Brown, The Lefschetz Fixed Point Theorem, Scott, Foresman and Company, Glenview, Illinois, 1971.
[3] S.-N. Chow & D. Green, Jr., Some results on singular delay-differential equations, Chaos, Fractals and Dynamics, ed. by P. Fischer & W. R. Smith, Marcel Dekker, 1985, 161–182.
[4] S.-N. Chow & J. Mallet-Paret, Integral averaging and bifurcation, J. Diff. Eqs. 26 (1977), 112–159. · Zbl 0367.34033 · doi:10.1016/0022-0396(77)90101-2
[5] S.-N. Chow & J. Mallet-Paret, Singularly perturbed delay-differential equations, Coupled Nonlinear Oscillators, ed. by J. Chandra & A. C. Scott, North Holland Math. Studies, 80, 1983, 7–12. · Zbl 0551.34036
[6] B. D. Coleman & G. H. Renninger, Periodic solutions of certain non-linear integral equations with delay, SIAM J. Appl. Math. 31 (1976), 111–120. · Zbl 0328.45008 · doi:10.1137/0131012
[7] M. W. Derstine, H. M. Gibbs, F. A. Hopf & D. L. Kaplan, Bifurcation gap in a hybrid optically bistable system, Phys. Rev. A 26 (1982), 3720–3722. · doi:10.1103/PhysRevA.26.3720
[8] M. W. Derstine, H. M. Gibbs, F. A. Hopf & D. L. Kaplan, Alternate paths to chaos in optical bistability, Phys. Rev. A 27 (1983), 3200–3208. · doi:10.1103/PhysRevA.27.3200
[9] R. D. Driver, Existence theory for a delay-differential system, Contrib. Diff. Eq. 1 (1963), 317–336. · Zbl 0126.10102
[10] R. D. Driver, A two-body problem of classical electrodynamics: the one-dimensional case, Ann. Phys. 21 (1963), 122–142. · Zbl 0108.40705 · doi:10.1016/0003-4916(63)90227-6
[11] R. D. Driver, A functional-differential system of neutral type arising in a two-body problem of classical electrodynamics, Internat. Symp. Nonlinear Differential Equations and Nonlinear Mechanics, Academic Press, New York, 1963, 474–484.
[12] R. D. Driver, The ”backwards” problem for a delay-differential system arising in classical electrodynamics, Proc. Fifth Internat. Conference on Nonlinear Oscillations, Kiev, 1969, Volume 2: Qualitative methods in the theory of nonlinear oscillations (Russian) Izdanie Inst. Mat. Akad. Nauk Ukrain. SSR, Kiev, 1970, 137–143.
[13] R. D. Driver & M. J. Norris, Note on uniqueness for a one-dimentional two-body problem of classical electrodynamics, Ann. Phys. 42 (1967), 347–351. · doi:10.1016/0003-4916(67)90076-0
[14] B. Fiedler & J. Mallet-Paret, Connections between Morse sets for delay-differential equations, J. Reine Angew Math. 397 (1989), 23–41. · Zbl 0659.34077
[15] W. S. C. Gurney, S. P. Blythe & R. M. Nisbet, Nicholson’s blowflies revisited, Nature 287 (1980), 17–21. · doi:10.1038/287017a0
[16] K. P. Hadeler & J. Tomiuk, Periodic solutions of difference-differential equations, Arch. Rational Mech. Anal. 65 (1977), 82–95. · Zbl 0426.34058 · doi:10.1007/BF00289359
[17] F. A. Hopf, D. L. Kaplan, H. M. Gibbs & R. L. Shoemaker, Bifurcation to chaos in optical bistability, Phys. Rev. A 25 (1982), 2172–2182. · doi:10.1103/PhysRevA.25.2172
[18] K. Ikeda, Multiple-valued stationary state and its instability of the transmitted light by a ring cavity system, Opt. Comm. 30 (1979), 257–261. · doi:10.1016/0030-4018(79)90090-7
[19] K. Ikeda, H. Daido & O. Akimoto, Optical Turbulence: chaotic behaviour of transmitted light from a ring cavity, Phys. Rev. Lett. 45 (1980), 709–712. · doi:10.1103/PhysRevLett.45.709
[20] K. Ikeda, K. Kondo & O. Akimoto, Successive higher-harmonic bifurcations in systems with delayed feedback, Phys. Rev. Lett. 49 (1982), 1467–1470. · doi:10.1103/PhysRevLett.49.1467
[21] J. L. Kaplan & J. A. Yorke, On the stability of a periodic solution of a differential delay equation, SIAM J. Math. Anal. 6 (1975), 268–282. · Zbl 0293.34107 · doi:10.1137/0506028
[22] J. L. Kaplan & J. A. Yorke, On the nonlinear differential-delay equation x’(t)=(x(t),x(t)), J. Diff. Eqs. 23 (1977), 293–314. · Zbl 0337.34067 · doi:10.1016/0022-0396(77)90132-2
[23] A. Longtin & J. Milton, Complex oscillations in the human pupil light reflex with mixed and delayed feedback, Math. Biosciences 90 (1988), 183–199. · doi:10.1016/0025-5564(88)90064-8
[24] A. Longtin & J. Milton, Modelling autonomous oscillations in the human pupil light reflex using nonlinear delay-differential equations, Bull. Math. Biology 51 (1989), 605–624. · Zbl 0674.92005
[25] A. Longtin & J. Milton, Insight into the transfer function, gain and oscillation onset for the pupil light reflex using non-linear delay-differential equations, Biol. Cybern. 61 (1989), 51–58. · Zbl 0672.92007 · doi:10.1007/BF00204759
[26] A. Longtin, Nonlinear oscillations, noise and chaos in neural delayed feedback, Ph. D. Thesis, 1988, McGill University, Montreal, Canada.
[27] M. C. Mackey, Commodity price fluctuations: price dependent delays and nonlinearities as explanatory factors, J. of Economic Theory, to appear. · Zbl 0672.90022
[28] M. C. Mackey & L. Glass, Oscillation and chaos in physiological control systems, Science 197 (1977), 287–289. · Zbl 1383.92036 · doi:10.1126/science.267326
[29] M. C. Mackey & U. an der Heiden, Dynamical diseases and bifurcations: understanding functional disorders in physiological systems, Funkt. Biol. Med. 156 (1983), 156–164.
[30] M. C. Mackey & J. Milton, Feedback delays and the origin of blood cell dynamics, Comments on Theoretical Biology 1 (1990), 299–327.
[31] J. Mallet-Paret, Morse decompositions and global continuation of periodic solutions for singulary perturbed delay equations, Systems of Nonlinear Partial Differential Equations, ed. by J. M. Ball, Reidel, Dordrecht, 1983, 351–365. · Zbl 0562.34060
[32] J. Mallet-Paret, Morse decompositions for delay-differential equations, J. Diff. Eqs. 72 (1988), 270–315. · Zbl 0648.34082 · doi:10.1016/0022-0396(88)90157-X
[33] J. Mallet-Paret & R. D. Nussbaum, Global continuation and complicated trajectories for periodic solutions of a differential-delay equations, Proceedings of Symposia in Pure Mathematics 45 (1986), 155–167. · Zbl 0618.34061
[34] J. Mallet-Paret & R. D. Nussbaum, Global continuation and asymptotic behavior for periodic solutions of a differential-delay equation, Annali di Mat. Pura ed Appl. 145 (1986), 33–128. · Zbl 0617.34071 · doi:10.1007/BF01790539
[35] J. Mallet-paret & R. D. Nussbaum, A bifurcation gap for a singularly perturbed delay equation, Chaotic Dynamics and Fractals, 2, ed. by M. Barnsley & S. Demko, Academic Press, New York, 1986, 263–287. · Zbl 0621.34064
[36] J. Mallet-Paret & R. D. Nussbaum, A differential-delay equation arising in optics and physiology, SIAM J. Math. Anal. 20 (1989), 249–292. · Zbl 0676.34043 · doi:10.1137/0520019
[37] J. Mallet-Paret & R. D. Nussbaum, Multiple transition layers in a singularly perturbed differential-delay equation, to appear in Proc. Royal Soc. Edinburgh. · Zbl 0795.34044
[38] J. Mallet-Paret & R. D. Nussbaum, Boundary layer phenomena for differentialdelay equations with state-dependent time lags, II, in preparation. · Zbl 0854.34072
[39] J. Mallet-Paret & H. Smith, The Poincaré-Bendixson theorem for monotone cyclic feedback systems, J. Dynamics and Diff. Eqs. 2 (1990), 367–421. · Zbl 0712.34060 · doi:10.1007/BF01054041
[40] M. Martelli, K. Schmitt & H. Smith, Periodic solutions of some non-linear delay-differential equations, J. Math. Anal. Appl. 74 (1980), 494–503. · Zbl 0433.34050 · doi:10.1016/0022-247X(80)90144-4
[41] R. D. Nussbaum, Some asymptotic fixed point theorems, Trans. Amer. Math. Soc. 171 (1972), 349–375. · Zbl 0256.47040 · doi:10.1090/S0002-9947-1972-0310719-6
[42] R. D. Nussbaum, Periodic solutions of analytic functional differential equations are analytic, Michigan Math. J. 20 (1973), 249–255. · Zbl 0291.34052 · doi:10.1307/mmj/1029001104
[43] R. D. Nussbaum, Periodic solutions of some nonlinear autonomous functional differential equations, Ann. Mat. Pura Appl. 101 (1974), 263–306. · Zbl 0323.34061 · doi:10.1007/BF02417109
[44] R. D. Nussbaum, A global bifurcation theorem with applications to functional differential equations, J. Func. Anal. 19 (1975), 319–338. · Zbl 0314.47041 · doi:10.1016/0022-1236(75)90061-0
[45] R. D. Nussbaum, Periodic solutions of nonlinear autonomous functional differential equations, Functional Differential Equations and Approximation of Fixed Points, Springer-Verlag Lecture Notes in Math. 730, ed. by H.-O. Peitgen & H.-O. Walther, 1978, 283–325.
[46] R. D. Nussbaum, The Fixed Point Index and Some Applications, Seminaire de Mathématiques Supérieures, Les Presses de l’Univ. Montréal, 1985.
[47] R. D. Nussbaum, Boundary layer phenomena for a differential-delay equation, Oscillation, Bifurcation and Chaos, Canadian Math. Society Conference Proc. 8, ed. by F. V. Atkinson, W. F. Langford & A. B. Mingarelli, 1986, 579–599.
[48] R. D. Nussbaum, Uniqueness and nonuniqueness for periodic solutions of x’(t)=g(x(t)), J. Diff. Eqs. 34 (1979), 25–54. · Zbl 0417.34104 · doi:10.1016/0022-0396(79)90016-0
[49] G. P. P’elyukh & A. N. Sharkovskii, Introduction to the Theory of Functional Equations (in Russian), Kiev, Naukova Dumka, 1974.
[50] H. W. Stech, The Hopf bifurcation: a stability result and application, J. Math. Anal. Appl. 71 (1979), 525–546. · Zbl 0418.34073 · doi:10.1016/0022-247X(79)90207-5
[51] M. Wazewska-Czyzewska & A. Lasota, Mathematical models of the red cell system (in Polish), Matematyka Stosowana 6 (1976), 25–40.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.